Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Pediatric anaphylaxis management: to err is common

Published online: November 23, 2019

Epinephrine can save lives in cases of anaphylaxis, but it can be confusing to prescribe, prepare and administer. Multiple medication errors involving epinephrine have been reported, including the potential for significant cardiovascular side effects. Children are at increased risk for medication errors because the correct dose varies based on the child’s weight. As allergies and risk of anaphylaxis are on the rise, identifying the frequency and factors associated with preventing epinephrine errors is needed to provide optimal outcomes for our patients.

Medical simulation is a useful tool where uncommon or emergent situations can be re-enacted using manikins in order to better examine how care is delivered during these stressful times. In a study recently published in The Journal of Allergy and Clinical Immunology: In Practice, researchers used simulation scenarios to investigate how epinephrine errors occur during the management of pediatric anaphylaxis in different healthcare institutions. Maa and co-investigators used child-sized manikins and created a simulated scenario of a child with anaphylaxis. On-duty healthcare providers were asked to respond to the emergency and care for the “child” in actual clinical environments. Participants from 28 healthcare institutions in 6 countries, most of which were academic pediatric centers, contributed data about their institution’s anaphylaxis protocols, availability of epinephrine autoinjectors (EAI), decision support aids with information on drug doses and routes, medication errors and safety issues discovered during the simulation.

Providing epinephrine in an emergency is a complex and stressful process. Investigators found epinephrine errors in more than two-thirds of the simulated anaphylaxis events. Errors made during the prescribing phase of providing epinephrine were often propagated, leading to incorrect medication preparation and even intravenous, instead of intramuscular, administration of epinephrine in a quarter of cases. There were low rates of either an anaphylaxis protocol, EAI, or decision support aid use. Errors still occurred when decision support aids were used, indicating opportunities for improved design of these tools. Teams which included a nurse with prior experience giving epinephrine for anaphylaxis made fewer preparation and administration errors. Almost one-third of sites identified system-level processes or human factors-related patient safety concerns as contributors to medication errors. The authors propose a number of steps to improve anaphylaxis management, including written guidelines, cognitive aids and training.

The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Full Article

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter